Alert archive / Tennessee / High Wind Warnings in 2023
High Wind Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Nov 20, 2023, 3:54 AM EST for 8 counties in Tennessee. It took effect at Nov 20, 2023, 2:00 PM EST. It was in force for 26 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 20, 2023, 3:54 AM EST (08:54 UTC)
- In effect from
- Nov 20, 2023, 2:00 PM EST
- Expired
- Nov 21, 2023, 4:00 PM EST
- In force
- 26 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 21, 7:00 AM EST | NON-TSTM WND GST 76 | 2 S Camp Creek, TN | Camp Creek Elementary School NOAA/ATDD Observation Tower. |
| Nov 21, 11:00 AM EST | NON-TSTM WND GST 91 | 3 Nnw Elkmont, TN | National Park Service Cove Mountain, TN Tower. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WWUS74 KMRX 200854 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 354 AM EST Mon Nov 20 2023 TNZ018-041-043-045-047-072-074-087-202000- /O.UPG.KMRX.HW.A.0008.231120T2000Z-231121T2100Z/ /O.NEW.KMRX.HW.W.0008.231120T1900Z-231121T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 354 AM EST Mon Nov 20 2023 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 PM EST TUESDAY... * WHAT...Southeast winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...Some of the higher elevations and foothills of the east Tennessee mountains. * WHEN...From 2 PM this afternoon to 4 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Fire danger will be greatly increased until rain arrives. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ081-082-098-202000- /O.NEW.KMRX.WI.Y.0023.231121T0000Z-231121T1200Z/ Sequatchie-Bledsoe-Marion- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 254 AM CST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Sequatchie, Bledsoe and Marion Counties. * WHEN...From 6 PM this evening to 6 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Fire danger will be increased until rain arrives. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TNZ012-013-035-202000- /O.NEW.KMRX.WI.Y.0023.231121T0000Z-231121T1500Z/ Scott TN-Campbell-Morgan- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, and Petros 354 AM EST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Scott TN, Campbell and Morgan Counties. * WHEN...From 7 PM this evening to 10 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Fire danger will be increased until rain arrives. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ102-VAZ001-002-006-008-202000- /O.NEW.KMRX.WI.Y.0023.231121T0000Z-231121T2100Z/ Cherokee-Clay-East Polk-Lee-Wise-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big Frog Mountain, Ducktown, Turtletown, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 354 AM EST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Carolina, east Tennessee and southwest Virginia, mainly over higher elevation areas. * WHEN...From 7 PM this evening to 4 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Fire danger will be increased until rain arrives. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
273 WWUS74 KMRX 201953 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 253 PM EST Mon Nov 20 2023 TNZ018-041-043-045-047-072-074-087-210500- /O.CON.KMRX.HW.W.0008.000000T0000Z-231121T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 253 PM EST Mon Nov 20 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST TUESDAY... * WHAT...Southeast winds 25 to 40 mph with gusts up to 85 mph expected. * WHERE...Some of the higher elevations and foothills of the east Tennessee mountains. * WHEN...From 2 PM this afternoon to 4 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ081-082-098-210500- /O.CON.KMRX.WI.Y.0023.231121T0000Z-231121T1200Z/ Sequatchie-Bledsoe-Marion- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 153 PM CST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Sequatchie, Bledsoe and Marion Counties. * WHEN...From 6 PM this evening to 6 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TNZ012-013-035-210500- /O.CON.KMRX.WI.Y.0023.231121T0000Z-231121T1500Z/ Scott TN-Campbell-Morgan- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, and Petros 253 PM EST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Scott TN, Campbell and Morgan Counties. * WHEN...From 7 PM this evening to 10 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ102-VAZ001-002-006-008-210500- /O.CON.KMRX.WI.Y.0023.231121T0000Z-231121T2100Z/ Cherokee-Clay-East Polk-Lee-Wise-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big Frog Mountain, Ducktown, Turtletown, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 253 PM EST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Carolina, east Tennessee and southwest Virginia, mainly over higher elevation areas. * WHEN...From 7 PM this evening to 4 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
880 WWUS74 KMRX 210520 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1220 AM EST Tue Nov 21 2023 TNZ018-041-043-045-047-072-074-087-211200- /O.CON.KMRX.HW.W.0008.000000T0000Z-231121T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1220 AM EST Tue Nov 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southeast winds 25 to 40 mph with gusts up to 85 mph expected. * WHERE...Some of the higher elevations and foothills of the east Tennessee mountains. * WHEN...From 2 PM this afternoon to 4 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ081-082-098-211200- /O.CON.KMRX.WI.Y.0023.000000T0000Z-231121T1200Z/ Sequatchie-Bledsoe-Marion- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 1120 PM CST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Sequatchie, Bledsoe and Marion Counties. * WHEN...From 6 PM this evening to 6 AM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TNZ012-013-035-211200- /O.CON.KMRX.WI.Y.0023.000000T0000Z-231121T1500Z/ Scott TN-Campbell-Morgan- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, and Petros 1220 AM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Scott TN, Campbell and Morgan Counties. * WHEN...From 7 PM this evening to 10 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ102-VAZ001-002-006-008-211200- /O.CON.KMRX.WI.Y.0023.000000T0000Z-231121T2100Z/ Cherokee-Clay-East Polk-Lee-Wise-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big Frog Mountain, Ducktown, Turtletown, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1220 AM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Carolina, east Tennessee and southwest Virginia, mainly over higher elevation areas. * WHEN...From 7 PM this evening to 4 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
118 WWUS74 KMRX 211216 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 716 AM EST Tue Nov 21 2023 TNZ081-082-098-211330- /O.EXP.KMRX.WI.Y.0023.000000T0000Z-231121T1200Z/ Sequatchie-Bledsoe-Marion- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 616 AM CST Tue Nov 21 2023 ...WIND ADVISORY HAS EXPIRED... The threat of strong gusty winds is diminishing. $$ TNZ018-041-043-045-047-072-074-087-211545- /O.CON.KMRX.HW.W.0008.000000T0000Z-231121T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 716 AM EST Tue Nov 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southeast winds 25 to 40 mph with gusts up to 85 mph expected. * WHERE...Some of the higher elevations and foothills of the east Tennessee mountains. * WHEN...From 2 PM this afternoon to 4 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ012-013-035-211500- /O.CON.KMRX.WI.Y.0023.000000T0000Z-231121T1500Z/ Scott TN-Campbell-Morgan- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, and Petros 716 AM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Scott TN, Campbell and Morgan Counties, mainly over higher elevation areas. * WHEN...From 7 PM this evening to 10 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ102-VAZ001-002-006-008-211545- /O.CON.KMRX.WI.Y.0023.000000T0000Z-231121T2100Z/ Cherokee-Clay-East Polk-Lee-Wise-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big Frog Mountain, Ducktown, Turtletown, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 716 AM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Carolina, east Tennessee and southwest Virginia, mainly over higher elevation areas. * WHEN...From 7 PM this evening to 4 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Nov 20, 3:44 AM EST, 10 minutes earlier.
Area forecast discussion, Nov 20, 3:44 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
344 AM EST Mon Nov 20 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Tuesday)
Issued at 316 AM EST Mon Nov 20 2023
Key Messages:
1. High winds expected over the E TN mountains/foothills, and strong
gusty winds also expected over SW NC, Plateau, and SW VA.
2. Due to the strong winds expected and the ongoing drought, a Red
Flag warning has been issued for the E TN mountains and SW NC for
the potential of very high fire risk.
3. Significant rainfall is expected for most of the area.
Discussion:
Models continue to show a low pressure system lifting out of the
southern Plains through the Ohio River Valley and into the Great
Lakes Region during the period. The low level jet strengthens out
ahead of this system from the southeast and south, and becomes quite
strong tonight into Tuesday with models suggesting speeds of 60 to
70kts, which according to the NAEFS data is approaching the
climatological max for this time of year. With this magnitude of
cross mountain flow and an overall favorable set up for mountain
waves, confidence is high that we will see a high end mountain wave
wind event across the higher elevations and foothills of the E TN
mountains. The high wind watch will be upgraded to a warning. Some
strong wind gusts are also expected across other terrain areas of SW
NC, SW VA, and the Plateau, and a wind advisory will be issued for
these areas.
With the very strong winds expected and given the ongoing serious
drought conditions, there is a threat of extreme fire behavior in
the eastern mountains and foothills. While RH values look higher
than the usual criteria used for a red flag warning, given the very
high winds and given that there will likely be localized lowering of
RH values in downslope areas, the fire weather watch has been
upgraded to a red flag warning for this afternoon and tonight. As
the rain moves the extreme fire behavior threat will end, but there
is still uncertainty about what time that will occur with downslope
areas in the NE possibly not seeing much rain until very late
tonight or Tuesday morning.
Speaking of the rain, unlike recent events this system will have
plenty of moisture to work with, and QPF values generally range from
around 0.75 to 1.5 inches. Lowest amounts are expected in the
downslope areas across the central/northern portions of the valley.
These are also the areas where there is a significant chance that
rainfall will come in below the forecast. Model data suggests there
may be some very limited elevated convective energy especially
southern/western portions of the area, so will allow the slight
chance of thunder to remain in the forecast.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 316 AM EST Mon Nov 20 2023
Key Messages:
1. Rain will exit the area Tuesday night into early Wednesday.
2. Cooler temperatures expected through Thanksgiving and into the
weekend, with a round of light rain possible heading into the
weekend.
Discussion:
By Tuesday night into early Wednesday morning the front will be east
of the Appalachian mountains and precipitation will come to an end
from west to east throughout the overnight hours across much of the
eastern Tennessee Valley. Depending on the speed of the low and how
far south moisture is able to wrap around the system we could see a
few extra hours of precipitation wrung out along the western edge of
the Appalachian mountains into the daylight hours on Wednesday...
The highest peaks of the southern Appalachians could get cold enough
that a very brief switch over to snow occurs if precipitation
lingers long enough, just before sunrise Wednesday morning, but no
accumulations are expected at this time.
As we head towards Thanksgiving expect mild weather and temperatures
near or just below seasonal normals. Thanksgiving night into the
weekend a low pressure over south Texas/Louisiana looks to weaken
into more of an open wave as it moves towards the Tennessee Valley
and mid Atlantic region. Latest deterministic model runs have really
backed off on the strength and northern extent of the precipitation
associated with this system. Have not completely eliminated PoP
chances heading into Black Friday and the weekend, but am lowering
PoPs and undercutting guidance, and will see if this drier trend
continues over the next few model runs.
More zonal flow is expected over the weekend through the mid and
lower levels of the atmosphere with another possible weak shortwave
moving into the Ohio Valley at the tail end of the weekend. Will not
bite off on introducing precipitation chances Sunday/Monday as
models tend to over-forecast precipitation chances in our current
drought situation.
&&
.AVIATION...
(06Z TAFS)
Issued at 1224 AM EST Mon Nov 20 2023
Some lower clouds will be moving into CHA, and cigs may dip to
MVFR levels for at least a few hours late tonight into early
Tuesday and for now will include in a tempo group. Cigs look
likely to drop back to MVFR at CHA again late, as showers begin to
move into the area. VFR conditions are expected for the period at
TYS/TRI. Winds will pick up from the southeast and become gusty at
CHA today and by late in the period at TYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 54 67 47 / 20 90 100 50
Knoxville McGhee Tyson Airport, TN 68 54 65 47 / 10 70 100 70
Oak Ridge, TN 66 53 64 45 / 10 90 100 60
Tri Cities Airport, TN 62 47 58 45 / 10 60 100 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Red Flag Warning from noon today to 7 AM EST Tuesday for
Cherokee-Clay.
Wind Advisory from 7 PM this evening to 4 PM EST Tuesday for
Cherokee-Clay.
TN...Red Flag Warning from noon today to 7 AM EST Tuesday for Blount
Smoky Mountains-Cocke Smoky Mountains-East Polk-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
Wind Advisory from 7 PM this evening to 4 PM EST Tuesday for
East Polk.
Wind Advisory from 7 PM this evening to 10 AM EST Tuesday for
Campbell-Morgan-Scott TN.
High Wind Warning from 2 PM this afternoon to 4 PM EST Tuesday
for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
Wind Advisory from 6 PM this evening to 6 AM CST Tuesday for
Bledsoe-Marion-Sequatchie.
VA...Wind Advisory from 7 PM this evening to 4 PM EST Tuesday for Lee-
Russell-Washington VA-Wise.
&&
SHORT TERM...
AVIATION...Hazardous weather outlook, Nov 19, 3:40 PM EST, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 340 PM EST Sun Nov 19 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-202045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 340 PM EST Sun Nov 19 2023 /240 PM CST Sun Nov 19 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Afternoon relative humidity values of mid 20s to 30 percent will continue to be low this afternoon along and north of I-40 before recovering this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is strong confidence for very strong south to southeast downslope winds across some of the higher elevations and foothills of the East Tennessee mountains beginning during the day on Monday and increasing into Tuesday. In addition to the potential for wind damage, the strong winds will greatly increase the fire weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 3:54 AM EST | Wind Advisory | MRX | Bledsoe, Campbell, Marion, Morgan, Polk, Scott and 1 more | 36 hr |
| Nov 20, 4:12 AM EST | Red Flag Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 32 hr |
Nearby
High Wind Warnings in Tennessee, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.